There are a handful of reasons you might consult your doctor before getting a COVID vaccine—allergies, pregnancy, or certain underlying conditions, to name a few. But there's another reason you might want to check in before your vaccination: to learn the possible side effects. Medical experts stress that though these symptoms tend to be mild to moderate and typically resolve within 48 hours, they can sometimes catch patients off guard, deterring them from returning for their second dose of the COVID shot. Read on for one expert's experience, and for the latest news on side effects, check out The Rare COVID Vaccine Side Effect Doctors Want You to Prepare For.
Infectious disease epidemiologist Saskia Popescu, PhD, recently tweeted about her own vaccine side effects, describing the two days that followed her second dose as "not fun." She outlined her own list of symptoms, and briefly ruminated on the experience. Would she do it again, she asks rhetorically? "Of course." But her tougher-than-expected go of it led to an epiphany of sorts: "We need to ensure folks have the ability to take time off post-shot," Popescu concluded.
Wondering what to expect after your own COVID shots? Read on for the side effects Popescu warned about, and for more on the vaccine, find out why Dr. Fauci Says Doing This After Getting Vaccinated Is a Huge Mistake.
The first side effect Popescu pointed out was her fever. Many who receive the COVID vaccine experience a mild or moderate fever following the injection, but this will typically resolve within one to three days. Because fever is a symptom of COVID itself, some have incorrectly claimed that the vaccines can infect you with coronavirus.
So what's actually going on in there, if not an infection? The vaccines spur an inflammatory response, which in turn triggers the formation of antibodies to fight the virus, should the real thing show up later—and your fever is one of the effects of that. While a fever might be unnerving, it's a good sign that your immune system is responding as it should. And for another side effect that tends to be delayed, check out The COVID Vaccine Side Effect That Could Show Up a Week After Your Shot.
In addition to a fever, Popescu was among the 45 percent of vaccinated patients who experience chills afterward. It's not cause for alarm, but rather another sign that your immune system is kicking into high gear in response to the vaccine.
Iahn Gonsenhauser, MD, chief patient safety officer at the Ohio State University Wexner Medical Center, shared his own vaccination experience in an interview with NBC. He described his fever and chills as "sending [him] to another dimension," but said he was "right as rain" within 12 hours. Referring to these uncomfortable vaccine side effects, he said, "They're short lived, when they're done they're done, and you are fully vaccinated." And before you get your COVID vaccination, know that If You Take These OTC Meds, You Have to Stop Before Getting the Vaccine.
While Popescu didn't specify which vaccine she got, the achiness she tweeted about seems to be quite normal. According to a fact sheet by Moderna on what to expect from the vaccine, 92 percent of those vaccinated with the Moderna shot experience muscle aches or soreness at the injection site. Sixty percent report more general myalgia or bodily soreness.
Thankfully, according to the Centers for Disease Control and Prevention (CDC), there are ways to soothe the former symptom after your vaccination. "To reduce pain and discomfort where you got the shot, apply a clean, cool, wet washcloth over the area, [and/or] use or exercise your arm," the agency advises. And for more of the latest COVID news delivered right to your inbox, sign up for our daily newsletter.
Facetiously referring to this symptom as an "added bonus," Popescu warned that you may experience a bout of nausea after receiving the COVID vaccine. The Moderna fact sheet points out that 23 percent of recipients—or nearly a quarter—experienced either nausea, vomiting, or both. And for more on what to expect from your jab, check out Dr. Fauci Says He Had These Side Effects From His Second Vaccine Dose.